Utah, 2006

Heavy Snow in Utah, March 18 to 19, 2006

March 18 to 19, 2006 · NWS SLC · 10 events in 10 counties and zones

A fast moving but potent storm brough as much as a foot and a half of snow to central and northern Utah in 24 hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast moving but potent storm brough as much as a foot and a half of snow to central and northern Utah in 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 18, 2:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 18, 2:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 AM MST SAT MAR 18 2006

.SYNOPSIS...A COLD PACIFIC TROUGH WILL MOVE SLOWLY THROUGH THE REGION
THIS WEEKEND. ANOTHER DISTURBANCE WILL BRING MORE UNSETTLED WEATHER
DURING THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...SECOND VORT LOBE HAS LIFTED INTO IDAHO WITH
PRECIPITATION ENDING IN ITS WAKE ACROSS NORTHERN UTAH EXCEPT THE
NORTHWEST CORNER RAFT RIVER RANGE AND IDAHO BORDER. 700 MB
CONVERGENCE BAND HAS BECOME PARKED FROM NORTHWEST UTAH ACROSS
NORTHEAST NEVADA WHERE PRECIPITATION CONTINUES ALONG THE NEVADA
BORDER AND WEST. MODELS RUNS HAVE HANDLED THIS BOUNDARY WELL. A
WEAKER WAVE IS NOW LIFTING ACROSS CENTRAL UTAH IN BROAD AREA OF
UPPER DIVERGENCE...THIS WILL SPREAD MORE PRECIPITATION INTO NORTHERN
AND EASTERN UTAH THIS MORNING. BOTH GFS AND NAM CONTINUE TO UNDER
ESTIMATE PRECIPITATION SIGNIFICANTLY IN AND ALONG THE WASATCH RANGE
AND FRONT...THOUGH SHORT WAVE FEATURES AND HUMIDITY FIELDS HAVE BEEN
VERY GOOD. APPEARS OBSERVED INSTABILITY THANKS TO THE MOIST AIR MASS
DESPITE BEING IN THE WARM SECTOR OF THE WEST COAST UPPER LOW IS
PRODUCING WIDESPREAD CONVECTIVE ELEMENTS FORCED BY LARGE SCALE LIFT
OF EACH WAVE AND THEN SOUTHERLY FLOW HITTING MOUNTAINS ACROSS THE
NORTH ADDING TO THIS. WE LOSE THE SOUTHERLY FLOW IN THE NORTH THIS
AFTERNOON WITH DEFORMATION AXIS ALOFT ARRIVING. THERE WILL BE
ANOTHER BREAK LATER THIS MORNING ACROSS THE NORTH BEHIND THE WAVE
UNTIL THE MAIN EVENT ARRIVES...THOUGH SCATTERED INSTABILITY SHOWERS
WILL FILL IN.

LIGHT PRECIPITATION CONTINUES ACROSS THE SOUTHERN MOUNTAINS THIS
MORNING...THIS AREA WILL INCREASE THROUGH THE MORNING...INCLUDING
THE EASTERN VALLEYS. THIS IN RESPONSE TO THE MAIN UPPER LOW CENTER
NOW IN SOUTHERN CALIFORNIA...WHICH WILL SHIFT EAST ACROSS LAS VEGAS
AND INTO NORTHWEST ARIZONA. SIGNIFICANT LIFT AND VORT LOBE AHEAD OF
IT WILL SPREAD WIDESPREAD PRECIPITATION ACROSS THE SOUTH AND EAST
THIS MORNING. INSTABILITY AND SOUTH FLOW OROGRAPHICS WILL PLAY A
LARGE ROLE IN HEAVIER AMOUNTS FOR THE SOUTH AND EAST TODAY. ALSO
INCLUDED THUNDERSTORMS.

MODELS CONTINUE TO SHIFT THIS UPPER LOW CENTER NORTHEAST INTO
SOUTHWEST UTAH LATE TODAY. THIS SHIFTS A 700 MB CONVERGENCE AREA
FROM THE WEST CENTRAL DESERTS NORTH TO NEAR I-80 LATER
TODAY...UNDERNEATH THE DEFORMATION ZONE OF THE UPPER LOW. SURFACE
BASED INSTABILITY WILL INCREASE OVER THE SOUTH AND EAST TODAY WITH
THE UPPER LOW ARRIVAL...AND COLD AIR ADVECTION IN THE SOUTHWEST WILL
LOWER SNOW LEVELS. AIR MASS ALREADY COLD ENOUGH TO SUPPORT SNOW DOWN
TO NEAR 6000 FEET. VORT LOBE ROUNDING THE MAIN UPPER LOW WILL LIFT
AN ELONGATED MID LEVEL CONVERGENCE ZONE FROM SOUTHWEST UTAH ACROSS
DUGWAY TO THE SOUTHWEST WASATCH FRONT AND WESTERN UINTAS THIS
EVENING. THIS WILL BECOME THE MAIN FOCUS FOR PRECIPITATION WILL
LOCATIONS ALONG THIS BOUNDARY HAVE A PROLONGED PERIOD OF HEAVY
PRECIPITATION. CONTINUED COOLING ALOFT IN THE UPPER LEVELS WILL KEEP
AIR MASS UNSTABLE...WHILE GRADUAL COOLING ADVECTS -8 TO -9C 700 MB
TEMPERATURES ACROSS WESTERN UTAH THIS EVENING. HEAVY PRECIPITATION
RATES AND COOLING AIR MASS WILL LOWER SNOW LEVELS DOWN TO THE VALLEY
FLOOR. 700 MB LOW CENTER STILL FORECAST BY GFS...NAM AND WRF-NMM
RUNS TO LIFT ACROSS UTAH COUNTY AND INTO FAR SOUTHWEST WYOMING BY
LATE TONIGHT AND SUNDAY MORNING. ALONG THIS TRACK THERE IS THE
POTENTIAL FOR HEAVY PRECIPITATION AND PROLONGED PERIOD OF HEAVY SNOW
AS THE SYSTEM IS SLOW MOVING AND THE MAIN 500 MB LOW CENTER DRIFTS
ACROSS EASTERN/NORTHEAST UTAH. THIS CONTINUES WRAP AROUND SNOWS
THROUGH SUNDAY MORNING...WHICH WILL BECOME ENHANCED AND MORE FOCUSED
ON THE I-15 CORRIDOR SUNDAY AFTERNOON WITH NORTH TO NORTHWEST FLOW
IN THE WAKE OF THE 700-500 MB LOW LIFTING TO NEAR EVANSTON...AS
700-MB CONVERGENCE HANGS BACK ALONG THE I-15 CORRIDOR IN CENTRAL
UTAH. COLD AIR MASS WILL CONTINUE SNOW AND RAIN SHOWERS ON SUNDAY IN
SOUTHERN UTAH AS WELL...WITH A FOCUS OF UPSLOPE DEVELOPING IN THE
I-15 CORRIDOR THERE AND WITH LOW SNOW LEVELS IN THE FAR SOUTH.

WILL CONTINUE HIGHLIGHTS WITH EMPHASIS ON INCREASING PRECIPITATION
OVER THE SOUTH AND EAST TODAY...WITH LOWERING SNOW LEVELS IN
SOUTHWEST UTAH. NORTHERN AREAS WILL FOCUS ON THE POTENTIAL FOR HEAVY
SNOW LATER THIS AFTERNOON AND ESPECIALLY TONIGHT AND THROUGH SUNDAY
AS SNOW LEVELS LOWER AND BANDED FORCING OCCURS. THE WASATCH AND
NORTHWEST DESERT MOUNTAINS HAVE S ALREADY SEEN ADVISORY AMOUNTS
SINCE YESTERDAY MORNING...THOUGH HEAVIEST SNOW WILL OCCUR TONIGHT
AND SUNDAY FOR THIS REGION. WILL KEEP LONG DURATION SNOW ADVISORY
FOR NORTHERN WASATCH WITH SHOWERS TODAY...AND THIS AREA MAY NEED TO
BE UPGRADED DEPENDING ON TRACK OF 700 MB LOW TONIGHT AND SUNDAY.
BASED ON ABOVE THE THREAT FOR HEAVY SNOW ALONG THE SOUTHERN WASATCH
FRONT...WESTERN DESERTS AND ACROSS THE SANPETE VALLEY INTO THE
WASATCH BACK IS GREAT ENOUGH FOR A WINTER STORM WATCH. BENCH AREAS
WILL HAVE THE GREATEST AMOUNTS DUE TO INITIAL SNOW LEVELS ISSUES BUT
HEAVY SNOW SHOULD OCCUR DOWN TO THE VALLEY FLOORS FROM DELTA TO
DUGWAY TO SOUTHERN WASATCH FRONT AND NORTHEAST INTO THE WASATCH BACK
ALONG A SWATH. TRACK OF THE UPPER LOW AND 700 MB CONVERGENCE WILL BE
THE KEY...LIKE RECENT EVENTS. 06Z GFS/NAM MODELS LARGE QPF OF 0.5 TO
1.5 INCH TOTALS ALONG THIS AREA LOOKS GOOD. EVENTUALLY THIS HEAVY
SNOW BAND SHOULD AFFECT THE NORTHERN WASATCH FRONT AND RANGE LATER
SATURDAY NIGHT AND SUNDAY...SO HEADLINES MAY NEED TO BE EXTENDED
FURTHER NORTH IN THE VALLEY AND INTO WYOMING. WILL ISSUE LONG
DURATION SNOW ADVISORY FOR WYOMING OR A WARNING...AS SOME SNOW
SHOWERS WILL OCCUR TODAY AGAIN. AT THIS TIME HAVE SUB ADVISORY
AMOUNTS FOR UINTAH BASIN...WITH MAIN FORCING JUST TO THE NORTH.

00Z GFS AND OTHERS STILL BRINGING A SECONDARY VORT MAX AND JET
STREAK SOUTH ACROSS NEVADA LATE SUNDAY INTO SUNDAY NIGHT. 06Z NAM
NOW MUCH CLOSER TO THIS SOLUTION. THIS FILLS IN THE BACK SIDE OF THE
DEPARTING UPPER LOW ON SUNDAY. THIS MAY TEND TO WEAKEN AND SHEAR
APART SUNDAY NIGHT BUT WOULD KEEP AN UNSTABLE AND MOIST AIR MASS
OVER UTAH FOR ADDITIONAL SNOW SHOWERS SUNDAY NIGHT. SYSTEM FORECAST
TO DRIFT ACROSS UTAH ON MONDAY WITH WARM AIR ADVECTION DEVELOPING
THE AFTERNOON UNDER BACKING FLOW TO SOUTHWEST. HAVE RAISED CHANCES
FOR THIS PERIOD...MAINLY CENTRAL AND NORTH AREAS. NEXT PACIFIC
SYSTEM PROGGED BY ALL MODELS INCLUDING NAM TO SEND A SOUTHWEST TO
NORTHEAST ORIENTED JET STREAK INTO UTAH MONDAY NIGHT WITH LEADING
VORT LOBE SPREADING SNOW ACROSS NORTHERN AREAS. AIR MASS SUPPORTS
SNOW DOWN TO THE VALLEY FLOOR WITH 540 DM THICKNESS AND -8C AT 700
MB...BUT COULD MIX WITH RAIN AT KSLC WITH LIGHT PRECIPITATION.

00Z SUITE OF MODELS DIGS THE NEXT SYSTEM TOWARD NORTHERN ARIZONA ON
TUESDAY AND AXIS SOUTHERN UTAH TUESDAY NIGHT. SHORT WAVE RIDGE
PROGGED TO ARRIVE WEDNESDAY AFTERNOON. HAVE RAISED CHANCES FOR UTAH
ESPECIALLY IN THE SOUTH. THIS WOULD BE MORE I-15 CORRIDOR SNOWFALL.
CLOSED UPPER LOW IN THE NORTH PACIFIC FORECAST TO DRAW MUCH WARMER
AIR MASS OVER UTAH THURSDAY AND FRIDAY...FOR A SIGNIFICANT WARMING
AND DRY TREND...TO ABOVE NORMAL TEMPS. MILD WEATHER WOULD LAST INTO
SATURDAY. PART OF THIS UPPER TROUGH PROGGED TO MOVE INTO THE GREAT
BASIN NEXT SUNDAY AND MONDAY FOR MORE PRECIPITATION AND COLDER
TEMPERATURES.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH SUNDAY AFTERNOON
      MOUNTAINS OF UTAH FOR UTZ009-010-017
     HEAVY SNOW WARNING SOUTHERN WASATCH MTNS UTZ008
      THROUGH SUNDAY
     SNOW ADVISORY THROUGH SATURDAY NIGHT NORTHWEST
      DESERT MOUNTAINS UTZ005
     SNOW ADVISORY THROUGH SUNDAY NRN MTNS UTZ007
     SNOW ADVISORY TODAY THROUGH TONIGHT UTZ012
      CASTLE COUNTRY AND THROUGH SUNDAY FOR SOUTHWEST UTAH
      UTZ016
     WINTER STORM WATCH TONIGHT THROUGH SUNDAY FOR SOUTHERN
      WASATCH FRONT...WEST CENTRAL UTAH AND SANPETE/SEVIER
      VALLEYS UTZ003-004-014-015

WY...WINTER STORM WATCH TONIGHT THROUGH SUNDAY WYZ021

&&

TARDY
Hazardous weather outlook, Mar 18, 4:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MST SAT MAR 18 2006

UTZ001>021-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
450 AM MST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF PRECIPITATION WILL AFFECT UTAH TODAY AND TONIGHT. SNOWFALL
WILL BE HEAVY AT TIMES ACROSS MOST OF THE MOUNTAINS TODAY...HEAVIEST
IN THE SOUTHERN AND CENTRAL MOUNTAINS. DURING THE NIGHT HOURS THE
HEAVIEST SNOW WILL OCCUR IN CENTRAL AND NORTHERN UTAH WITH THE SNOW
LEVEL DROPPING TO THE VALLEY FLOORS.

REFER TO WEATHER HIGHLIGHTS FOR THE LATEST DETAILS CONCERNING THIS BOUT
WITH WINTER WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY SNOW WILL AFFECT MUCH OF NORTHERN...CENTRAL AND
WESTERN UTAH ON SUNDAY. SNOW SHOWERS WILL CONTINUE THROUGH SUNDAY
NIGHT AND MONDAY OVER PARTS OF THE STATE. ANOTHER COLD STORM
SYSTEM IS EXPECTED FOR TUESDAY THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
March 18, 5:00 AM MST to 5:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

13" in 12h at Widstoe sensor at 9500ft

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
March 18, 10:00 AM MST to 10:00 PM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

12" in 12h at Chepeta SNOTEL

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 18, 1:00 PM MST to March 19, 1:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

23" snow including 15" in 12h at Strawberry Reservior/Daniels

Heavy Snow, C Sc Sanpete/C Sevier

When
March 18, 7:00 PM MST to March 19, 8:00 AM MST
Where
C Sc Sanpete/C Sevier forecast zone
Reported by
TRAINED SPOTTER

7" in 12h at Fairview

Heavy Snow, W Utah T X Nw/P X E Juab

When
March 18, 8:00 PM MST to March 19, 8:00 AM MST
Where
W Utah T X Nw/P X E Juab forecast zone
Reported by
TRAINED SPOTTER

8" in 12h in Orem and Springville

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
March 18, 8:00 PM MST to March 19, 8:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
TRAINED SPOTTER

7" in 12h at Heber City

Heavy Snow, C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah

When
March 18, 10:00 PM MST to March 19, 11:00 AM MST
Where
C W Box Elder/C W Xe Toole/X W Salt Lake/X Nw Utah forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

12" in 12h at Vernon Creek SNOTEL (7500ft)

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
March 18, 11:00 PM MST to March 19, 11:00 AM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
TRAINED SPOTTER

6" in 12h at Tooele

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
March 19, 3:00 AM MST to 3:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

13" in 12h at Monte Cristo Pass

Heavy Snow, Nw Cache

When
March 19, 3:00 AM MST to 3:00 PM MST
Where
Nw Cache forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

9" in 12h at Paradise

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493378, 5493377, 5493379, 5493383, 5493381, 5493382, 5493384, 5493380, 5493385, 5493386.